Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 207, NWS Indianapolis, IN

June 18, 2006Montgomery County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2006, 6:18 PM EDT for Montgomery County, Putnam County, Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2006, 6:18 PM EDT (22:18 UTC)
Expired
Jun 18, 2006, 7:00 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Montgomery County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:33 PM EDTTSTM WND DMG10 Ssw Crawfordsville, INTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 182217
SVRIND
INC107-133-182300-
/O.NEW.KIND.SV.W.0207.060618T2218Z-060618T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT SUN JUN 18 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUSSELLVILLE...OR ABOUT 13 MILES SOUTHWEST OF CRAWFORDSVILLE...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW MARKET AROUND 625 PM EDT...
  ROACHDALE AROUND 635 PM EDT...
  LADOGA AROUND 640 PM EDT...
  NEW ROSS AROUND 650 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4000 8701 3977 8702 3980 8670 4008 8672

$$

CO
2 follow-up statements
000 
WWUS53 KIND 182224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT SUN JUN 18 2006

INC107-133-182300-
/O.CON.KIND.SV.W.0207.000000T0000Z-060618T2300Z/
MONTGOMERY-PUTNAM-
624 PM EDT SUN JUN 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN PUTNAM AND SOUTHERN MONTGOMERY COUNTIES...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR RUSSELLVILLE...OR ABOUT 12 MILES SOUTH OF CRAWFORDSVILLE...
MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADOGA AROUND 635 PM EDT...
  NEW ROSS AROUND 645 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4000 8701 3977 8702 3980 8670 4008 8672

$$

CO
000 
WWUS53 KIND 182245
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT SUN JUN 18 2006

INC107-133-182300-
/O.CON.KIND.SV.W.0207.000000T0000Z-060618T2300Z/
MONTGOMERY-PUTNAM-
645 PM EDT SUN JUN 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHERN PUTNAM AND SOUTHERN MONTGOMERY COUNTIES...

AT 641 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
 THIS STORM WAS LOCATED NEAR ROACHDALE...OR ABOUT 11 MILES SOUTH OF
CRAWFORDSVILLE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADOGA AROUND 655 PM EDT...
  NEW ROSS AROUND 700 PM EDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4000 8701 3977 8702 3980 8670 4008 8672

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:40 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 18, 2:40 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT SUN JUN 18 2006

.DISCUSSION...UNSETTLED WX PTN XPCTD ACRS THE AREA FOR THE NEXT
COUPLE OF DAYS AS ONE SYS...CURRENTLY NR THE MS RVR...PASSES THRU
THE AREA TONIGHT. ANOTHER SYS IN THE NRN STREAM WL DROP SEWD THRU
THE GRTLKS ON MON. MODELS IN GOOD AGREEMENT OVERALL. FCST FOCUS
CENTERS ON POPS.

IN THE NR TERM...CONVECTION CURRENTLY DVLPG AHEAD OF UPPR LVL SYS NR
THE MS RVR. SYS AND ITS ASSOCIATED CONVECTION IS XPCTD TO PASS THRU
THE AREA EARLY TONIGHT. WL GO WITH LIKELY POPS ALL AREAS TIL ABOUT
190600Z...THEN TAPER OFF TO CHC POPS AFT THAT. WS507 IN EFFECT TIL
190100Z FOR PARTS OF THE SRN CWA.

IN THE LTR PDS...NRN STREAM TROF BEGINS TO DIG SEWD INTO THE AREA
MON AFT/EVEN. INSTABILITY APPEARS TO BE QUITE HIGH AND MID LVL LAPSE
RATES ARE STEEP AS WELL. WL GO WITH CHC POPS ON MON/MON EVEN AS A
RESULT. MODEL TRENDS HV BEEN SLOWING DOWN CDFNT...AND NOW SOME OF
THE MODELS HINT THAT FNT MAY END UP STALLING OUT ACRS THE AREA. DUE
TO THIS POSSIBILITY...WL BE ADDING CHC POPS FOR TUES INTO THE MIDDLE
OF THE WEEK.

LO LVL THICKNESSES AND TRAJECTORIES SUGGEST NGM MOS MAY BE TOO COOL
WITH THE TEMPS...ESPECIALLY IN THE LTR PDS. WL BUMP THE GUIDANCE UP
A FEW DEGS AT THOSE TIMES.

&&

.AVIATION DISCUSSION...FOR 18Z TAF ISSUANCE...AXIS OF CLOUDS AND SCT
PRECIP WILL CONTINUE TO BRING MAINLY MVFR CIGS AND VISIBILITIES TO
THE TAF SITES THROUGH 20Z OR SO. BRIEF PERIODS OF IFR VISIBILITIES
WILL ALSO BE POSSIBLE AT LAF UNTIL THE INITIAL RAIN SHIELD MOVES
NORTH OF ALL SITES. IN A NUTSHELL, LOOK FOR PREVAILING MVFR CIGS AND
VIS CONDS UNTIL A SECOND WAVE OF CONVECTION DEVELOPS ACROSS IL AND
MOVE ENE AFTER 21Z. THIS SECOND AND MORE INTENSE AREA OF CONVECTION
SHOULD IMPACT MOST IF NOT ALL TAF SITES BETWEEN 22Z AND 03Z TONIGHT.
EXPECT A PERIOD OF IFR VISIBILITIES WITH ANY STORMS. OVERALL, THE
PREVIOUS FCST AND TIMING LOOK GOOD THIS THE WINDOW OF BEST
THUNDERSTORM CHCS.  AFTER 06Z, EXPECT MORE MVFR CIGS AND
VISIBILITIES AS THE AREA REMAINS IN A HUMID AIRMASS.  THERE IS SOME
HINT THAT CIGS MAY RISE TO VFR CATEGORY LATE TONIGHT THROUGH 18Z
MON...AHEAD OF ANOTHER COLD FRONT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

AVIATION...CO
PUBLIC...JAS
Hazardous weather outlook, Jun 18, 5:20 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
520 PM EDT SUN JUN 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-190915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 PM CDT SUN JUN 18 2006 /520 PM EDT SUN JUN 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA THIS EVENING. SOME
OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THE
PRIMARY THREATS. HOWEVER...LARGE HAIL OR AN ISOLATED TORNADO ARE
ALSO POSSIBLE. CLOUD TO GROUND LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ACTIVE PATTERN ACROSS THE REGION WILL BRING A CHANCE OF
THUNDERSTORMS EACH DAY. STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED FROM TUESDAY
THROUGH SATURDAY WITH THE PRIMARY THREATS BEING CLOUD TO GROUND
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:00 PM EDTSevere Thunderstorm WarningINDOwen35 min
Jun 17, 9:10 PM EDTSevere Thunderstorm WarningINDBrown, Monroe38 min
Jun 17, 9:47 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby28 min
Jun 18, 6:02 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke43 min
Jun 18, 6:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery46 min
Jun 18, 7:00 PM EDTFlash Flood WarningINDParke, Vermillion2 hr
Jun 18, 7:05 PM EDTTornado WarningINDBoone, Montgomery40 min
Jun 18, 7:27 PM EDTTornado WarningINDBoone48 min
Jun 18, 7:38 PM EDTSevere Thunderstorm WarningINDHamilton, Tipton52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.